Experts question safety of acetaminophen

Experts question safety of acetaminophen
Experts question safety of acetaminophen

HealthDay News — With larger doses and long-term use linked to increased risk of health problems, acetaminophen may not be as safe as previously thought, results of a study published in the Annals of Rheumatic Diseases indicate.

“Irrespective of [acetaminophen] efficacy, it is generally considered to be safer than other commonly used analgesics such as non-steroidal anti-inflammatory drugs (NSAIDs) or opiates,” noted Philip Conaghan, MBBS, a professor with the Leeds Institute of Rheumatic and Musculoskeletal Medicine in the United Kingdom, and colleagues.

To assess the adverse event profile of acetaminophen, the investigators culled data from eight studies that involved more than 665,000 patients in the United States, Britain, Denmark, and Sweden. The patients reported their acetaminophen use, and the scientists tracked any health problems the patients might have had.

Heavy use of acetaminophen is associated with kidney disease and bleeding in the digestive tract, and also has been linked to increased risk of myocardial infarction, stroke, and hypertension, noted the researchers. One cited study indicates that overuse of acetaminophen can increase a person's risk of early death as much as 60%.

Because the studies were observational, they don't prove a cause-and-effect relationship between acetaminophen and these health problems. Other medications taken also might have contributed to the health problems observed in these studies.

The studies also differed in how patients' acetaminophen use was calculated, Conaghan told HealthDay. Some studies estimated lifetime intake, while others reported the amount taken each day, week or month — making it impossible to draw firm conclusions about what constitutes a "safe" dose.

The study authors are calling for a new systematic review of acetaminophen's effectiveness and safety, saying that the medication's true risks are "higher than that currently perceived in the clinical community."

References

  1. Conaghan P et al. Ann Rheum Dis. 2015; doi: 10.1136/annrheumdis-2014-20691
Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters